Does Biktarvy cause weight gain?
- The HIV treatment medication Biktarvy (bictegravir, emtricitabine and tenofovir alafenamide) does not list weight gain as a side effect in the product labeling.
- However, a large meta-analysis study, as well as other research, suggests some new HIV treatments, including integrase strand inhibitors such as bictegravir, can be linked to significant weight gain.
- The exact mechanisms by which Biktarvy may lead to weight gain are not known. Weight gain with bictegravir may be due to a variety of reasons, such as a return to better health, an increased appetite in people living with HIV, or less nausea and stomach side effects.
Weight gain is common in patients initiated on antiretroviral treatment (ART). HIV disease can lead to weight loss and demands on energy, so halting HIV replication can lower metabolic needs and lead to weight gain if caloric intake remains the same or increases.
However, some recent studies have suggested that some treatments, including integrase strand inhibitors (INSTIs) such as bictegravir, dolutegravir or elvitegravir may be associated with weight gain in HIV patients.
What do studies say about weight gain with Biktary?
A large, 2019 meta-analysis of randomised trials published in Clinical Infectious Diseases found that some newer antiretroviral therapies (ART), including the integrase strand inhibitor (INSTI) bictegravir, appear to be linked with weight gain, as do newer studies of ART in general.
Investigators looked for an association between demographic factors, ART, disease characteristics and weight gain in previously untreated people living with HIV. The group included over 5,600 patients who received treatment between 2003 and 2015.
Drugs evaluated in the study included:
- tenofovir disoproxil fumarate (TDF) in combination with emtricitabine and or the newer formulation tenofovir alafenamide (TAF)
- INSTIs such as dolutegravir, elvitegravir and bictegravir
- atazanavir and ritonavir
In the pooled analysis of all treatments, each study group showed some weight gain. The overall median weight gain of 2 kg (4.4 lbs) occurred primarily in the first year of treatment (48 weeks) in 12.8% of treatment-naive patients (never treated with HIV medications). Over a 2 year period, 17.3% of participants gained weight but 30.2% had weight loss.
Statistically significant risk factors linked to weight gain (over 48 weeks) included:
- Lower baseline CD4 cell count. CD4 count below 200 was the strongest risk factor for a weight gain of at least 10% of baseline weight (median gain of 2.97 kg or 6.5 kg).
- No injection drug use.
- Lower baseline weight or body mass index (BMI).
- Presenting with HIV/AIDS symptoms at baseline (gain of roughly 0.5 kg).
- Race (black) and sex (female), with black women being at highest risk of weight gain.
Biktarvy Weight Gain
Bictegravir, a component of Biktarvy, was associated with weight gain in this analysis, as were other integrase inhibitors. INSTI use was linked with more weight gain than were protease inhibitors or nonnucleoside reverse transcriptase inhibitors (NNRTIs).
- Dolutegravir and bictegravir were associated with more weight gain than elvitegravir and cobicistat.
- Patients on integrase inhibitors gained significantly more weight (3.24 kg or 7.1 lbs) than people taking either an NNRTI or a protease inhibitor.
Participants taking bictegravir or dolutegravir demonstrated similar weight gain. A significant risk of weight gain of more than 10% from baseline was seen with both bictegravir or dolutegravir.
Weight Gain: Integrase Strand Inhibitors (INSTI)
|Integrase Strand Inhibitor||Mean Weight Gain (96 Weeks)|
|Table adapted from Sax, et al. 2019|
|bictegravir (BIC)||4.24 kg (95% CI, 3.71–4.78)|
|dolutegravir (DTG)||4.07 kg (95% CI, 3.51–4.62)|
|cobicistat-boosted elvitegravir (EVG/c)||2.72 kg (95% CI, 2.45–3.0)|
Patients who had a lower CD4 count at study entry had more weight gain. Researchers also reported that weight gain can be linked to a “return to health” effect in patients who had active HIV disease for years.
Why do integrase inhibitors like bictegravir cause weight gain?
As suggested in this research, improved gastrointestinal tolerability and less nausea may play a role with newer agents such as bictegravir or TAF. There may be other biological effects not yet identified, as well as this population may gain weight similar to the population at-large.
Researchers did not find an association between >10% weight gain and metabolic effects such as elevated blood sugar or types 2 diabetes onset. Pre-existing obesity was not found to be a risk factor for weight gain in the meta-analysis.
Other studies have also found a risk of weight gain with integrase inhibitors with a median weight gain of between 1 kg (2.2 lbs) and 4 (8.8 lbs) kg over one to two years of follow-up.
How is Biktary used?
Biktarvy, from Gilead, is an oral, 3-drug combination tablet used to treat immunodeficiency virus type 1 (HIV-1). It contains the integrase strand transfer inhibitor (INSTI) bictegravir 50 mg, along with 200 mg of emtricitabine (FTC) and 25 mg of tenofovir alafenamide (TAF), both HIV-1 nucleoside analog reverse transcriptase inhibitors (NRTIs).
Biktarvy is FDA-approved as a complete regimen for the treatment of HIV-1 infection in adults and children weighing at least 14 kg (31 lbs):
- and who have no antiretroviral treatment history
- or to replace the current antiretroviral regimen in those who are virologically-suppressed (HIV-1 RNA less than 50 copies per mL) on a stable antiretroviral regimen with no history of treatment failure and no known substitutions associated with resistance to the individual components of Biktarvy.
Biktarvy is taken once a day, every day, with or without food. A new lower-dose formulation tablet for children was approved in October 2021.
Three integrase inhibitors are currently approved for use in the US for people living with HIV:
- raltegravir (Isentress, Isentress HD)
- dolutegravir (Tivicay, also in Dovato, Triumeq and Juluca)
- bictegravir (in Biktarvy)
Elvitegravir (Vitekta) as a single agent was discontinued from the U.S. market in 2016.
Other side effects with Biktarvy
The most common side effects with Biktary include:
- diarrhea (6%)
- nausea (6%)
- headache (5%)
Hepatitis B (HBV) infection
Biktarvy may worsen hepatitis B (HBV) infection. If you have both HIV-1 and HBV and stop taking this treatment, your HBV may suddenly worsen. Do not stop taking Biktarvy without first talking to your healthcare provider, as they will need to monitor your health.
Other serious side effects for Biktarvy include:
- immune system changes
- kidney problems, including kidney failure
- liver problems, which may rarely lead to death
- too much lactic acid in your blood (lactic acidosis)
Tell your doctor right away if you get symptoms such as:
- weakness or being more tired than usual
- unusual muscle pain
- being short of breath or fast breathing
- stomach pain with nausea and vomiting
- cold or blue hands and feet
- feel dizzy or lightheaded
- a fast or abnormal heartbeat
- skin or the white part of your eyes turns yellow
- dark “tea-colored” urine
- light-colored stools
- loss of appetite for several days or longer, nausea
- pain in your stomach-area
These are not all the side effects with Biktary. Tell your doctor immediately if any new or worsening side effects occur during treatment.
Biktary is not listed as being associated with weight gain in the package insert. However, recent research suggests all integrase strand inhibitors such as bictegravir found in Biktary may be linked with some weight gain.
Studies have demonstrated a median weight gain of between 1 kg (2.2 lbs) and 4 (8.8 lbs) kg over one to two years of follow-up. However, some patients have seen a >10% weight gain.
Mechanisms for weight gain are not well-defined; however, less nausea and better tolerability of newer agents may play a role. Weight gain is also common in patients living with HIV who receive ART for the first time and have a reduction in viral activity and overall improved health.
- Biktarvy [package insert]. Foster City, CA. Gilead. June 2019 Accessed May 8 2020 at https://www.gilead.com/~/media/files/pdfs/medicines/hiv/biktarvy/biktarvy_pi.pdf
- Sax PE, Erlandson KM, Lake JE, et al. Weight Gain Following Initiation of Antiretroviral Therapy: Risk Factors in Randomized Comparative Clinical Trials [published online ahead of print, 2019 Oct 14]. Clin Infect Dis. 2019;ciz999. doi:10.1093/cid/ciz999
- Weight gain on HIV treatment: more common with newer drugs, low CD4 counts. Oct. 31, 2019. NAM. Accessed May 7, 2020 at https://www.aidsmap.com/news/oct-2019/weight-gain-hiv-treatment-more-common-newer-drugs-low-cd4-counts
- Biktarvy. Important Facts. Gilead.com. Accessed May 8, 2020 at https://services.gileadhiv.com/content/pdf/BIKTARVY/Important_Facts.pdf
Related medical questions
- Which medicines should not be taken with Biktarvy?
- Can Biktarvy be used for PrEP or PEP?
- Does Dovato cause weight gain?
- Who are the actors in the Biktarvy commercials?
- Is Biktarvy an immunosuppressant?
- What if I miss a dose of Biktarvy?
- Can I drink alcohol while taking Biktarvy?
- Is Biktarvy covered by insurance?
- What is Biktarvy used for?
- Does Biktarvy cause hair loss?
- Can you crush Biktarvy tablets?
- Biktarvy Information for Consumers
- Biktarvy prescribing info & package insert (for Health Professionals)
- Side Effects of Biktarvy (detailed)
Related support groups
- Biktarvy (24 questions, 24 members)